The infimum, supremum, and geodesic length of a braid conjugacy class. (English) Zbl 1063.20039

Summary: Algorithmic solutions to the conjugacy problem in the braid groups \(B_n\), \(n=2,3,4,\dots\) were given in earlier work. This note concerns the computation of two integer class invariants, known as “inf” and “sup”. A key issue in both algorithms is the number \(m\) of times one must “cycle” (resp. “decycle”) in order to either increase inf (resp. decrease sup) or to be sure that it is already maximal (resp. minimal) for the class. Our main result is to prove that \(m\) is bounded above by \(((n^2-n)/2)-1\) in the situation stated by E. A. Elrifai and H. R. Morton [Q. J. Math., Oxf. II. Ser. 45, No. 180, 479-497 (1994; Zbl 0839.20051)] and by \(n-2\) in the situation stated by authors [Adv. Math. 139, No. 2, 322-353 (1998; Zbl 0937.20016)]. It follows immediately that the computation of inf and sup is polynomial in both word length and braid index, in both algorithms. The integers inf and sup determine (but are not determined by) the shortest geodesic length for elements in a conjugacy class, and so we also obtain a polynomial-time algorithm for computing this length.


20F36 Braid groups; Artin groups
20F10 Word problems, other decision problems, connections with logic and automata (group-theoretic aspects)
20E45 Conjugacy classes for groups
68W30 Symbolic computation and algebraic computation
57M07 Topological methods in group theory
Full Text: DOI arXiv


[1] Birman, J. S.; Ko, K. H.; Lee, S. J., A new approach to the word and conjugacy problem in the braid groups, Adv. in Math., 139, 322-353 (1998) · Zbl 0937.20016
[2] Charney, R., Geodesic automation and growth functions for Artin groups of finite type, Math. Ann., 301, 307-324 (1995) · Zbl 0813.20042
[3] Elrifai, E. A.; Morton, H. R., Algorithms for positive braids, Quart. J. Math. Oxford, 45, 479-497 (1994) · Zbl 0839.20051
[4] Garside, F. A., The braid group and other groups, Quart. J. Math. Oxford, 20, 235-254 (1969) · Zbl 0194.03303
[5] Kang, E. S.; Ko, K. H.; Lee, S. J., Band-generator presentation for the 4-braid group, Topology Appl., 78, 39-60 (1997) · Zbl 0879.57005
[6] D. Krammer, The braid group \(B_4\); D. Krammer, The braid group \(B_4\) · Zbl 0988.20023
[7] Thurston, W., Finite state algorithms for the braid group, (Epstein, D. B.A.; Cannon, J. W.; Holt, D. F.; Levy, S. V.F.; Patterson, M. S.; Thurston, W., Word Processing in Groups (1992), Jones & Bartlett: Jones & Bartlett Boston/London)
[8] Xu, P. J., The genus of closed 3-braids, J. Knot Theory Ramifications, 1, 303-326 (1992) · Zbl 0773.57007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.